insulin given instead of heparin to infant?

  1. 3 In this medication error, insulin was given to an infant instead of heparin.
    This means only that the person who gave it did not check the label, therefore
    did not follow the 5(or more) rights.
    That the meds were placed side by side is not the real issue.
    The real issue is that the staff person who gives medication is supposed to read the label.

    http://ca.news.yahoo.com/saskatoon-b...220948677.html
    Last edit by GingerSue on Dec 7, '11 : Reason: link
  2. Visit  GingerSue profile page

    About GingerSue

    GingerSue has '20' year(s) of experience. From 'Canada'; Joined Oct '04; Posts: 1,973; Likes: 249.

    27 Comments so far...

  3. Visit  wooh profile page
    35
    There's two kinds of nurses. Those who've made a med error with disastrous consequences, and those who've made a med error and got lucky it didn't have disastrous consequences. I'm happy to be one of the lucky ones, and hope to remain so. And I'm grateful for the system safeguards put in place to help me avoid falling into the first group.
    Esme12, llg, TnRN43, and 32 others like this.
  4. Visit  PeepnBiscuitsRN profile page
    6
    Third day of orientation I made a med error. I gave 2mg of Bumex to a patient instead of 1mg. I was lucky in that his daily dose was 2 mg, therefore he just didn't get his evening dose, but boy did that snap me to attention. This article re-instills the fear of making such a med error to me. I couldn't live with myself if I made that mistake.
    katnursey, mickey_RN, sharpeimom, and 3 others like this.
  5. Visit  SuesquatchRN profile page
    7
    While certainly regrettable the insulin did not cause this extremely frail premature infant's death. PN did.
    KyPinkRN, wooh, nohika, and 4 others like this.
  6. Visit  xtxrn profile page
    4
    While probably not the same thing, it brings up reminders of Geneen Jones....

    How does someone not check heparin w/neo-pedi patients (always had to have a witness/double check where I worked).

    Very sad.
    leslie :-D, elprup, lindarn, and 1 other like this.
  7. Visit  NickiLaughs profile page
    6
    This is absolutely devastating for all those involved.
  8. Visit  mindlor profile page
    4
    Quote from SuesquatchRN
    While certainly regrettable the insulin did not cause this extremely frail premature infant's death. PN did.
    How can you say that hundreds of units of insulin played no role? You dont thing his blood glucose crashed to like 0?
    katnursey, Not_A_Hat_Person, lindarn, and 1 other like this.
  9. Visit  mindlor profile page
    3
    Quote from SuesquatchRN
    While certainly regrettable the insulin did not cause this extremely frail premature infant's death. PN did.
    Also if you could educate me please...what is PN? Pain? Poor Nursing?

    I think abbreviations are used ay too much in general and especially in healthcare....

    Get rid of them and we will see far fewer errors......

    just my 2 cents on that....
  10. Visit  mindlor profile page
    4
    Quote from wooh
    There's two kinds of nurses. Those who've made a med error with disastrous consequences, and those who've made a med error and got lucky it didn't have disastrous consequences. I'm happy to be one of the lucky ones, and hope to remain so. And I'm grateful for the system safeguards put in place to help me avoid falling into the first group.
    God I am reminded of that poor nurse....I forget where she was but it was fairly recent....

    Med error killed child and not long after she committed suicide....so tragic

    It all comes down to staffing ultimately, current ratios are dangerous

    Only cure is legislation and that means us mobilizing to facilitate this change
    elprup, Sisyphus, wooh, and 1 other like this.
  11. Visit  ChristineN profile page
    1
    Quote from xtxrn

    How does someone not check heparin w/neo-pedi patients (always had to have a witness/double check where I worked).

    Very sad.
    Every NICU/peds floor I have been on required another RN to physically see how much insulin you were giving. The second nurse would verify the label of the med as well as there was the right amount in syring/pump programed correctly if IV.

    I'm sorry but seeing how Heparin and Insulin labels are very different I fail to understand how this could happen, and yet, after reading the article I see it happened to 3 other infants in the same NICU around the same time.
    leslie :-D likes this.
  12. Visit  mindlor profile page
    0
    Quote from ChristineN
    Every NICU/peds floor I have been on required another RN to physically see how much insulin you were giving. The second nurse would verify the label of the med as well as there was the right amount in syring/pump programed correctly if IV.

    I'm sorry but seeing how Heparin and Insulin labels are very different I fail to understand how this could happen.
    See my post above....that is how it happened....
  13. Visit  mindlor profile page
    0
    Pretty darn rare to give insulin IV yes? maybe DKA??
  14. Visit  Jolie profile page
    1
    Quote from mindlor
    Pretty darn rare to give insulin IV yes? maybe DKA??
    Not necessarily. It is not uncommon to add insulin to TPN for infants in the NICU. In my experience, it would be part of the mixture prepared under a hood in the pharmacy, but I suppose it is not out of the question to add it to an existing IV bag if the baby's condition warranted it.
    Not_A_Hat_Person likes this.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top
close
close